Can I expect my recovery to be a bit up and down?

I had my last loading dose injection 10 days ago - at that point I was practically symptom free, and very relieved. I was still feeling slightly tired, but that's about all. But yesterday I started getting a few pins and needles again, and today it's still there. The whole experience has been quite stressful for me, and whilst my GP did say it can take a full year for all symptoms to settle, can anyone reassure me that it's quite normal to have bad days along the way?

Sorry to post so often - I'm a bit of a worrier when it comes to health.

13 Replies

  • Im in the same boat. Feel great when im on loading doses but now im off my symptoms creep back. I hope im healing. But everyone is different

  • Hi Mullane, how long is it since your last injection? I'm feeling better in myself, but today the pins and needles have been quite persistent. I'm trying to establish what's a normal part of the healing process, or whether it's just a case of being patient?

  • My loading doses finished end of oct.. 5 weekly injections.. i pushed for more so had another 5 and that was 3 weeks ago.. whilst im on em i get better but back at square one. The only thing that hasnt returned is vertigo and balance. I have alot of neurological damage. My eyes are the worst my levels were 133. What where urs?

  • My worst result was 150, but that quickly rose to 214 when the doctor gave me supplements (so she doesn't think it's an absorption problem) but even at 214 I was feeling really faint and the right side of my body kept going numb. So the doctor gave me 3 injections per week, for 2 weeks, as a boost - and then it's 3 monthly injections. I still feel tonnes better for having had the injections, but having had 2 days of intermittent pins and needles has made me fear I'm back-sliding. Of course, this could just be all part of the recovery process, but I just don't know.

  • It is a lot more complicated than just getting blood results back into normal range.

    However, if you felt better but now feel all the symptoms coming back that would imply to me that you actually need maintenance shots much more frequently than you are getting them.

    I'd suggest you keep a diary of symptoms and when they return and how severe they are as a starting point for talking to your GP about the possibility of more frequent treatment.

    I find my symptoms return within 24 hours if I don't treat myself.

    The one good thing about B12 is that there isn't a risk of overdosing so supplementing as well as getting theshots from your doctor may be worth trying - that doesn't necessarily mean trying to source your own injections - I find that nasal sprays work quite well for me- other options include sublingual sprays and tablets and even skin patches.

    The anxiety you mention may well be another symptom of B12 deficiency.

  • Hi petal02,

    Things may well get worse before they feel better but don't let this worry you, it's all part of the healing process.

    It's now too long ago for me to remember all the ups and downs as I was diagnosed with P.A. nearly 45 years ago and put onto monthly injections of cyanocobamalin.

    I still do get the odd symptoms in the run up to the next jab - numbness, burning legs & feet, headaches etc but nothing like the "Zombie" feelings I had at the beginning and I have successfully negotiated with my GP for me to have the occasional three week injection "when I feel the need".

    Please be assured there is life after P.A. and I'm still "clivealive" at coming up to 75.

    I wish you well for the future and hope your symptoms settle down soon

  • Thank you Clive and Gambit - the only symptom that reappeared (but seem to have diminished again this morning) was the pins and needles. My energy levels are still good, I don't feel mentally foggy any more, and I feel well enough to head to the gym this morning (something I could never have done before the injections).

    So I suppose that over-all I still feel much improved, but the reoccurrence of the pins and needles really alarmed me. As I'm new to all this, I still can't tell the difference between a symptom that requires patience, or a trip to the surgery!

  • I hope you get an injection every 3 months. There is no cure for PA your injections are a top-up and stop you from getting worse. They reduced my injections to annual after 5 years and I began to feel much worse, however I have got it changed back to 3 a year after much fighting with the doctor. Hope you have an injection soon and feel better again. You probably just need a top-up. I had an injection in December (previous one was September) and felt much better for christmas but beginning to get tired again aleady. Please join the Pernicious Anemia Society and buy the book by Martyn Hooper. That will answer any questions. He is a very nice man and Chris Steele from this morning on TV is now an ambassador and chairman for PA Society. Good luck. By the way, did you know you can buy lozenges to keep you going between injections. Hope this helps

  • Is it really possible to need a top up when I only finished my loading doses 10 days ago?

  • Everyone is different so there is a wide range in requirements. There are lots of people who need very frequent jabs, including like me who can't cope on less than daily shots, right through to those that are fine with 3monthly top ups.

  • Yes!

  • Do you self-inject Denise?

  • Hi everyone!

    I haven't been officially diagnosed PA, but I'm definitely B12 deficient; I was at 96 at the end of December and at 204 after a month of daily 1000 mcg sublingual tablets. I've just started injections as my symptoms are still awful (fatigue, leg pain, weakness, insomnia...), but here in the US there doesn't seem to be a "loading dose" standard. I've had 2 weekly injections of 4 total.

    Has anyone experienced new symptoms after starting injections? I just noticed numbness on the left side of my face, neck, and shoulders. I also have pins and needles in my left arm and pain/tightness across my chest and back. I have never experienced this before. I've also started belching a lot...which is uncomfortable.

    I'm being referred to a neurologist. I know everyone's experience and recovery is unique so I thought I'd ask. I was glad to read that recovery can be up and down. I have medical anxiety as well.


You may also like...